Alert archive / Pennsylvania / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flash flood watch at May 14, 2014, 11:43 AM EDT for McKean County, Warren County, Pennsylvania. It took effect at May 14, 2014, 3:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2014, 11:43 AM EDT (15:43 UTC)
- In effect from
- May 14, 2014, 3:00 PM EDT
- Expired
- May 14, 2014, 10:10 PM EDT
- In force
- 7 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858 WGUS61 KCTP 141543 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1143 AM EDT WED MAY 14 2014 PAZ004-005-142345- /O.NEW.KCTP.FF.A.0002.140514T1900Z-140515T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARREN-MCKEAN- INCLUDING THE CITIES OF...WARREN...BRADFORD 1143 AM EDT WED MAY 14 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...MCKEAN AND WARREN. * FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING * SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST INTO THE EVENING. SOME AREAS MAY RECEIVE MORE THAN ONE THUNDERSTORM...AND ALL OF THE STORMS COULD PRODUCE HEAVY RAIN. MANY AREAS HAVE ALREADY PICKED UP A FEW INCHES OF RAIN OVER THE LAST FEW DAYS...AND ADDITIONAL HEAVY RAIN HAS THE POTENTIAL TO CREATE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
298 WGUS61 KCTP 142338 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 738 PM EDT WED MAY 14 2014 PAZ004-005-150400- /O.CON.KCTP.FF.A.0002.000000T0000Z-140515T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARREN-MCKEAN- INCLUDING THE CITIES OF...WARREN...BRADFORD 738 PM EDT WED MAY 14 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...MCKEAN AND WARREN. * UNTIL MIDNIGHT EDT TONIGHT * NUMEROUS HEAVY SHOWERS AND POTENTIALLY TRAINING...STRONG THUNDERSTORMS WILL DRIFT SLOWLY NORTHEAST INTO THE REGION THIS EVENING...AND LAST UNTIL AROUND MIDNIGHT. VERY HEAVY RAINFALL RATES OF OVER 2 INCHES PER HOUR WILL ACCOMPANY THE TRAINING THUNDERSTORMS. SINCE MANY LOCATIONS HAVE ALREADY PICKED UP A FEW INCHES OF RAIN OVER THE LAST FEW DAYS...ANY ADDITIONAL HEAVY RAIN HAS THE POTENTIAL TO CREATE FLASH FLOODING OF SMALL STREAMS...CREEKS...AND LOW-LYING POOR DRAINAGE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAMBERT
281 WGUS61 KCTP 150210 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1010 PM EDT WED MAY 14 2014 PAZ004-005-150315- /O.CAN.KCTP.FF.A.0002.000000T0000Z-140515T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WARREN-MCKEAN- INCLUDING THE CITIES OF...WARREN...BRADFORD 1010 PM EDT WED MAY 14 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. AN AREA OF SHOWERS AND A FEW THUNDERSTORMS WILL DRIFT EAST AND INTO THE REGION OVERNIGHT. HOWEVER...RAINFALL RATES ARE NOT EXPECTED TO BE HEAVY ENOUGH TO CREATE A THREAT FOR FLASH FLOODING. $$ LAMBERT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at May 14, 9:53 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 14, 9:53 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 953 AM EDT WED MAY 14 2014 .SYNOPSIS... A SLOW MOVING FRONTAL SYSTEM WILL KEEP THE REGION WARM AND RATHER HUMID THROUGH AT LEAST THURSDAY. PERIODS OF HEAVY RAIN WILL OCCUR ACROSS MOST OR ALL OF THE REGION THURSDAY AFTERNOON INTO FRIDAY ALONG AND AHEAD OF A SLOW MOVING COLD FRONT. COOLER WEATHER IS IN STORE LATER FRIDAY THROUGH THE UPCOMING WEEKEND. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 930 AM UPDATE... CLOUDS STUCK IN THE SE ALL THE WAY UP TO THE ALLEGHENY FRONT...AND RETURNING TO THE NORTH OF VERY LIGHT SRLY FLOW. THIN SPOTS TRYING TO APPEAR ARE HAVING A TOUGH TIME BREAKING OUT SO FAR. HAVE DECREASED MAXES ACROSS THE EC AND SE JUST A DEG OR TWO MORE FROM THE ALREADY RELATIVELY LOWER VALUES V THE REST OF THE AREA. GOOD SUN IN THE NW WILL HELP THEM ROCKET UPWARD BEFORE SHOWERS/STORMS AND CLOUDS BECOME MORE WIDESPREAD. SHORT WAVE MOVING THRU INDIANA HELPING GENERATE TSTORMS OVER SSWRN OH AND NEAR RLX. THE GENERAL STORM MOTION TODAY WILL BE TO THE NNE AT 20-30MPH. WILL THINK HARD ABOUT A FF WATCH FOR THIS AFTN/EVENING FOR THE W...AS MANY SPOTS HAVE PICKED UP 1-2 INCHES OF RAIN MON AND TUE. SLIGHT RISK STAYS IN PLACE OVER THE WRN HALF OF THE AREA WHERE HODOGRAPHS ARE CURVED BUT DO NOT HAVE CRAZY HIGH SPEED SHEAR. THUS...HAIL AND SOME WIND DAMAGE POSS IN ISOLD/SCT CELLS. RISK OF TOR IS EVEN LOWER...BUT NOT TOTALLY OUT OF THE QUESTION WITH EHI NEARING 0.8 AT END OF DAY. PREV... WESTERN SECTIONS REMAINED FAIRLY ACTIVE OVERNIGHT WITH PERSISTENT CLUSTERS OF SHOWERS AND THUNDERSTORMS AND LOCALLY HEAVY RAIN. WHERE ACTIVITY WAS MOST PERSISTENT...WE EARLIER ISSUED FLOOD ADVISORIES FOR WARREN AND WESTERN MCKEAN COUNTIES WHERE AN ADDITIONAL 1 TO 1.5 INCHES OF RAIN FELL ON TOP OF LOCALLY 2 INCHES THAT OCCURRED EARLIER TUESDAY. NO REPORTS OF FLOODING HAVE BEEN RECEIVED BUT WE SUSPECT AT LEAST MINOR ISSUES RESULTED PARTICULARLY IN POOR DRAINAGE AREAS. OVERALL MUCH OF CENTRAL PA COULD USE THE RAIN...AND AMOUNTS WERE WITHIN 1/3/6 HR FFG VALUES THROUGHOUT. CONVECTION WITH BURSTS OF MODERATE SHOWERS PERSISTS FROM SOUTHEAST OHIO THROUGH NORTHWEST PA AND INTO THE FINGERLAKES THIS MORNING ON THE DOWNSHEAR SIDE OF A QUASI STATIONARY FRONT THAT WILL REMAIN WEST OF THE REGION TODAY. SHORTWAVES ROUNDING THE BASE OF THE AMPLIFIED SOUTHERN PORTION OF THE SPLIT UPPER TROF WHICH EXTENDS FROM CENTRAL CANADA TO THE SOUTHERN PLAINS AND GULF COAST REGION WILL PICK UP DEEPER LAYER MOISTURE FROM THE GULF OF MEXICO AND LIFT IT NORTHWARD THROUGHOUT THE DAY TO THE TENNESSEE RIVER VALLEY BY LATE TODAY. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO IGNITE ALONG AND AHEAD OF THE AFOREMENTIONED STALLED FRONTAL BOUNDARY OVER OHIO AND WESTERN PENNSYLVANIA. HOWEVER...THE MOST ACTIVE CONVECTION IS EXPECTED TO REMAIN ALONG OR JUST WEST OF MY FAR WESTERN COUNTIES TODAY AS THE UPPER TROF REMAINS ALONG THE EASTERN SEABOARD...THE DEEPEST LAYER MOISTURE RIBBONS FROM THE MID TENNESSEE RIVER VALLEY INTO THE LOWER TO MIDDLE OHIO VALLEY AND FRONTAL FORCING IS STRONGEST OVER OHIO AND ONTARIO. SPC HAS PLACED MY WESTERN COUNTIES IN DAY 1 SLIGHT RISK...WHICH IS A JOG FARTHER EAST THAN PREVIOUS OUTLOOKS. CAN'T RULE OUT A STRONGER PULSE STORM BUT NOT EXCITED FOR SEVERE TODAY. AN ADDITIONAL COMPLICATION FOR THE EAST IS STABLE FLOW OF COOLER MARITIME AIR AROUND A 1030 MB SFC HIGH SOUTH OF NEWFOUNDLAND WILL KEEP THINGS QUIET OVER THE FAR SOUTHEAST...WHILE IN BETWEEN THE MARITIME FLOW TO THE EAST AND STALLED FRONTAL BOUNDARY JUST WEST OF MY AREA SEE AT LEAST A CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS. ADJUSTED POPS THIS MORNING FOR WANING OVERNIGHT ACTIVITY AND TEMPS FOR THE MARITIME INFLUENCE AS WELL. PARTS OF YORK AND LANCASTER COUNTY WILL STRUGGLE TO REACH 70. ELSEWHERE...RESIDUAL CLOUDS AND A SLIGHT MARITIME INFLUENCE WILL KEEP MAX TEMPS MAINLY IN THE 70S. THE BEST CHANCE FOR BREAKS IN THE CLOUDS OVER THE SOUTHEAST WILL BE IN THE AFTERNOON...BUT WILL ALSO BE ACCOMPANIED BY A CHANCE OF SHOWERS AND PERHAPS A THUNDERSTORM AS WELL. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/... SFC LOW DEVELOPING OVER THE MIDDLE TENNESSEE RIVER VALLEY THANKS TO AFOREMENTIONED UPPER LEVEL SHORTWAVES ROUNDING THE BASE OF THE SOUTHERN SPLIT UPPER TROF WILL LIFT NORTHWARD INTO WESTERN OHIO BY THU MORNING...KEEPING PA IN THE WARM SECTOR OVERNIGHT. THIS WILL KEEP POPS TO A MINIMUM ACROSS THE EAST WHILE WESTERN SECTIONS KEEP CHC POPS FOR SHOWERS AND THUNDERSTORMS. HOWEVER BEST FORCING MOISTURE AND CONVECTION WILL REMAIN WELL WEST OF THE AREA TONIGHT. THU PROMISES TO BE AN ACTIVE DAY AS COLD FRONT FINALLY MAKES EASTERN PROGRESS INTO THE APPALACHIANS. A FLOODING AND SEVERE WEATHER THREAT PERSISTS ON THURSDAY AND THURSDAY NIGHT...AND FUTURE SHIFTS WILL WANT TO CONSIDER FLOOD WATCHES FOR THE 1 TO 2.5" THAT I EXPECTED WILL BE WIDESPREAD FROM THU AM TO MIDDAY FRIDAY. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... WELL AMPLIFIED AND SLOWLY PROGRESSIVE LONGWAVE RIDGE - TROF - RIDGE PATTERN COVERING THE CONTINENTAL U.S. AT THE START OF THE LONG TERM PERIOD IS FORECAST TO TRANSLATE INTO A TROF - RIDGE - TROF PATTERN BY THE END OF THE PERIOD. OBVIOUSLY...THIS WILL ENTAIL THE MAIN UPPER TROF NOW EMERGING INTO THE PLAINS STATES TO MOVE INTO THE EASTERN U.S. DURING THE PERIOD...AS AS BEEN ADVERTISED FOR AT LEAST SEVERAL DAYS IF NOT LONGER. PRIOR TO THAT...THE AMPLIFIED SUBTROPICAL UPPER RIDGE NOW IN PLACE AND ITS AFFECTS WILL DOMINATE THE REGION AT LEAST INTO EARLY THUR...WITH SUMMER-LIKE TEMPERATURES...HUMIDITY AND ISOLATED TO SCATTERED CONVECTION. AS THE WELL ADVERTISED UPPER TROF AND ASSOCIATED COLD FRONT ARRIVES...LATER THURSDAY THROUGH FRIDAY AT THIS POINT...RAIN SHOWERS WILL BECOME MORE WIDESPREAD. THE FRONT IS EXPECTED PUSH INTO A REGION OF PW OF 1.5 TO 2 INCHES AS THE FRONT BECOMES ALIGNED WITH THE MID AND UPPER LEVEL FLOW...CONTINUING THE POTENTIAL FOR A SIGNIFICANT RAINFALL EVEN SOMEWHERE ACROSS THE MID- ATLANTIC STATES. ACCORDINGLY CENTRAL PA IS IN THE NCEP/WPC SLIGHT RISK AREA OF EXCESSIVE RAINFALL FOR THURSDAY INTO FRIDAY. THE FRONT/UPPER SHOULD EXIT THE MID ATLC COAST SAT MORNING...HOWEVER A SECONDARY PUSH/SHORT WAVE OF COOLER AIR MAY COME THROUGH LATER ON SATURDAY HELPING TO INVIGORATING POST FRONTAL SHOWERS THROUGH THE WEEKEND. DRIER BUT COOLER WEATHER WILL THEN PERSIST FOR THE REMAINDER OF THE PERIOD...WITH TEMPERATURES SLOWLY MODERATING FROM 5 TO 10 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... BACKDOOR FRONT IS BISECTING THE AIRSPACE...SEPARATING A VERY HUMID/SUMMERTIME AIRMASS OVER THE WRN 1/2 OF THE AIRSPACE FROM COOLER/MARITIME AIR ACRS THE ERN 1/2. LOW CIGS /IFR IN THE SE 1/3 OF THE AIRSPACE/ SHOULD IMPROVE TO MVFR BY MID-LATE MORNING. COSPA DATA SHOWS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING BY 19-20Z...FOCUSING ALONG THE SPINE OF THE ALLEGHENIES AND IMPACTING WRN TAFS. VCTS WAS INSERTED TO INDICATE SCT CVRG FOR NOW AND WILL ALLOW LATER TAFS TO BE MORE AGGRESSIVE ONCE STORMS INITIATE. LOW CIGS SHOULD RETURN TO ERN AREAS AGAIN TNGT WITH LOW MVFR TO IFR CONDS PROBABLE AFT MIDNIGHT. .OUTLOOK... THU...A.M. LOW CIGS ERN 1/2-1/3 BCMG VFR. THU NGT-FRI...MVFR-IFR CONDS LKLY WITH N-S BAND OF LOCALLY HEAVY RAIN/TSTMS ASSOCIATED WITH A SLOW MOVING N-S ORIENTED COLD FRONT. SAT...VFR-MVFR CIGS WITH SCT SHOWERS MAINLY WEST. SUN...MAINLY VFR. SCATTERED PM SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DANGELO/DEVOIR SHORT TERM...DEVOIR/LA CORTE LONG TERM...GARTNER AVIATION...STEINBUGL
Hazardous weather outlook, May 14, 7:05 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 705 AM EDT WED MAY 14 2014 PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-151115- MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 705 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010>012-017>019-024>026-033>035-151115- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET- BEDFORD-FULTON- 705 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Special Weather Statement | CTP | Centre | 57 min |
| May 13, 8:12 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| May 13, 8:35 PM EDT | Special Weather Statement | CTP | Cameron | 40 min |
| May 13, 9:16 PM EDT | Special Weather Statement | CTP | Somerset | 74 min |
| May 13, 9:45 PM EDT | Flash Flood Watch | CTP | Blair, Cambria, Somerset | 6 hr |
| May 14, 12:45 AM EDT | Special Weather Statement | CTP | Cameron | 45 min |
| May 14, 12:55 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 14, 3:31 PM EDT | Special Weather Statement | CTP | Cameron, Potter | 74 min |
| May 14, 4:21 PM EDT | Special Weather Statement | CTP | Warren | 24 min |
| May 14, 4:27 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
Nearby
Flash Flood Watches in Pennsylvania, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.